Oklahoma, 2021

Hail in Oklahoma, May 7, 2021

May 7, 2021 · NWS TSA · 1 event in 1 county or zone

Strong to severe thunderstorms developed across eastern Oklahoma during the afternoon of the 7th. The strongest storms produced hail up to penny size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed across eastern Oklahoma during the afternoon of the 7th. The strongest storms produced hail up to penny size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 7, 3:13 PM CST, 44 minutes earlier.

Area forecast discussion, May 7, 3:13 PM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
413 PM CDT Fri May 7 2021

.DISCUSSION...
This afternoon a wave was positioned over the Great Lakes region
while a ridge was beginning to flatten as it moved into the
Plains. Between these two features...mid/upper level
northwesterly flow continued across far Eastern Oklahoma and
Northwest Arkansas. Mid level warm advection within this flow was
allowing for scattered showers along with a few isolated
thunderstorms to continue to develop and push southeast over far
Northeast Oklahoma and Northwest Arkansas. At the
surface...southeasterly winds were common over the CWA with a warm
front/low level moisture lifting northeast toward the region.

Through tonight...the mid/upper level northwesterly flow should
move eastward as another wave drops southeast into the Rocky
Mountain region and pushes the flattening ridge over the region.
With this eastward movement...warm advection should continue to
spread west to east over the region along with an increasing low
level jet. This should allow for at least a slight chance of
showers to remain possible over parts of far Northeast Oklahoma
and Northwest Arkansas overnight tonight/early Saturday morning.
There is also a potential that ongoing convection in the
Oklahoma/Texas Panhandle may try to hand on long enough to reach
Eastern Oklahoma late this evening/tonight. Latest indications
continue to show this activity weakening as it moves out of the
greater moisture...though this will need to be monitored closely.

During the day Saturday...the warm front is progged to set up to
the north across Kansas with a surface low developing Lee of the
Rockies into Western Kansas and the Oklahoma/Texas Panhandles. A
dryline is expected to extend southwestward into Western Texas
from the surface low. With the CWA south and east of these
features...gusty southerly winds of 25 to near 40 mph transporting
60 deg dewpoints back into the CWA will aid in afternoon temps
climbing into the upper 70s and lower 80s. This airmass is
expected to remain capped through the afternoon hours with
afternoon convection progged near the warm front and dryline.

Thunderstorm chances begin to increase over the CWA overnight
Saturday night as the surface low moves eastward across Kansas
underneath a 50-60KT low level jet and a cold front moves
southeast toward the CWA. The greater storm potential will be
across Northeast Oklahoma into early Sunday morning as the cold
front moves into the CWA. Storm chances then spread east and
south over the CWA with the movement of the front during the day.
There continues to be a potential for severe weather late Saturday
night closer to the surface low near the Kansas border and then
also convection developing along the front as it moves southeast
through the CWA Sunday. Large hail and damaging winds will be the
main threats with this activity.

Behind the front...cooler conditions and gusty northwesterly winds
are expected to spread over the CWA into Sunday night. Part of the
front is forecast to stall near the Red River Sunday night into
Monday before another wave is forecast to push across the Plains
Tuesday/Wednesday. In response...shower and thunderstorm chances
will continue Sunday night mainly south of Interstate 40 and then
spread back over the CWA for the first half of the week with the
second wave. Cooler conditions should also continue for the first
half of next week with highs in the upper 50s to upper 60s over
the CWA Monday through Wednesday. These conditions along with
dewpoints in the 40s to low 50s north to south should limit severe
potentials for first half of next week. Behind the mid next week
wave...southerly winds and warming temps look to be possible by
the end of next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   62  83  63  70 /  10  10  40  20
FSM   57  83  68  76 /  10  10  20  60
MLC   62  82  68  74 /   0  10  20  40
BVO   58  83  59  66 /  10  10  50  10
FYV   54  79  63  71 /  20  20  40  60
BYV   54  78  65  67 /  30  30  30  60
MKO   59  81  65  71 /  10  10  30  30
MIO   55  81  61  65 /  30  10  60  30
F10   62  82  65  72 /  10  10  30  30
HHW   59  83  68  78 /   0  10  10  60

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...18
LONG TERM....20
Hazardous weather outlook, May 7, 11:50 AM CST, 4 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1250 PM CDT Fri May 7 2021

ARZ001-002-010-011-019-020-029-OKZ049-053>076-081000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1250 PM CDT Fri May 7 2021

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...Limited.
	AREA...Northeast Oklahoma and far Northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Isolated thunderstorms will be possible through the afternoon,
mainly along and east of a Bartlesville to Tahlequah to Fort Smith
line. A few of the stronger storms may produce small hail but
severe weather is not expected.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY and SUNDAY...Severe Thunderstorm Potential...High Wind
Potential.
MONDAY...Thunderstorm Potential.
TUESDAY...Thunderstorm Potential...Heavy Rain Potential.
WEDNESDAY and THURSDAY...No Hazards.

EXTENDED DISCUSSION...
There is a chance of strong to severe storms Saturday night into
Sunday morning, with the best chances near the Kansas and Missouri
borders. Damaging winds would be the main threat with any storm
complex moving east near the border region. As a cold front sweeps
south across the region during the day Sunday, there is potential
for strong to severe storm development mainly from northwest
Arkansas down into southeast Oklahoma. Large hail and damaging
winds would be main threats.

Unsettled weather pattern continues Monday and Tuesday. Rain and
storms could drop locally heavy rainfall and cause flooding across
the south, if multiple rounds can track over the same areas.
Severe weather potential will be limited by elevated nature of
storms on the cool side of a stalled front.

weather.gov/tulsa contains additional information.

Lacy

In the hours before

Special weather statement, May 7, 11:41 AM CST, 4 hours 16 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1241 PM CDT Fri May 7 2021

OKZ055-056-061-071830-
Rogers OK-Nowata OK-Washington OK-
1241 PM CDT Fri May 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROGERS...CENTRAL
WASHINGTON AND SOUTHERN NOWATA COUNTIES UNTIL 130 PM CDT...

At 1240 PM CDT, a strong thunderstorm was located near Dewey, moving
southeast at 40 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Bartlesville...                   Nowata...
Dewey...                          Copan...
Delaware...                       Talala...
Watova...

LAT...LON 3672 9548 3648 9576 3672 9600 3689 9600
      3693 9597
TIME...MOT...LOC 1740Z 303DEG 35KT 3682 9597
Special weather statement, May 7, 3:23 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Tulsa OK
423 PM CDT Fri May 7 2021

OKZ067-068-070-072145-
Muskogee OK-Cherokee OK-Wagoner OK-
423 PM CDT Fri May 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WAGONER...
SOUTHWESTERN CHEROKEE AND NORTHEASTERN MUSKOGEE COUNTIES UNTIL 445 PM
CDT...

At 422 PM CDT, a strong thunderstorm was located over Okay, moving
southeast at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Muskogee...                       Wagoner...
Fort Gibson...                    Okay...
Braggs...                         Tullahassee...
Sequoyah State Park...            Pumpkin Center...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3582 9491 3564 9502 3564 9512 3562 9513
      3579 9546 3595 9537
TIME...MOT...LOC 2122Z 295DEG 39KT 3584 9533
Special weather statement, May 7, 3:42 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Tulsa OK
442 PM CDT Fri May 7 2021

OKZ068>070-072-072200-
Adair OK-Muskogee OK-Sequoyah OK-Cherokee OK-
442 PM CDT Fri May 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SEQUOYAH...
SOUTHWESTERN ADAIR...SOUTHERN CHEROKEE AND NORTHEASTERN MUSKOGEE
COUNTIES UNTIL 500 PM CDT...

At 439 PM CDT, a strong thunderstorm was located 3 miles north of
Pumpkin Center, moving southeast at 45 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm. Move indoors if you hear thunder, you are close enough
to the storm to be struck by lightning.

Locations in or near the path include...
Marble City...                    Cookson...
Brushy Lake State Park...         Cherokee Landing State Park...
Bunch...                          Pumpkin Center...
Lake Tenkiller State Park...      Box...

LAT...LON 3572 9525 3588 9516 3575 9469 3550 9483
TIME...MOT...LOC 2139Z 295DEG 41KT 3577 9512

The radar

The Western Arkansas radar (KSRX), 61 km away, was scanning. The volume nearest the first event began at 21:56 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sequoyah

When
May 7, 3:57 PM CST
Where
Sequoyah County, 2 mi N of Vian
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
35.529, -94.970

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957319.